Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 20, NWS Paducah, KY

May 27, 20005 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at May 27, 2000, 5:12 AM CDT for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2000, 5:12 AM CDT (10:12 UTC)
Expired
May 27, 2000, 9:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calloway County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Trigg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 271019
FFWPAH
KYC035-075-083-105-221-271400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  FULTON COUNTY IN WESTERN KENTUCKY
  GRAVES COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 900 AM CDT

* AT 512 AM CDT...WEATHER RADAR IN PADUCAH CONTINUED TO SHOW SHOWERS 
AND THUNDERSTORMS OVER ALL OF WEST KENTUCKY. THE HEAVIEST RAIN 
CONTINUES ALONG THE KENTUCKY AND TENNESSEE STATE LINE THROUGH THE 
BOOTHEEL OF MISSOURI.  DOPPLER RADAR ESTIMATES FROM ONE HALF TO 
THREE QUARTERS OF AN INCH OF RAINFALL PER HOUR FROM THESE STORMS.    

* A LARGE AREA OF RAIN EXTENDS FROM KENTUCKY ACROSS SOUTHEAST 
MISSOURI INTO NORTHEAST ARKANSAS...WHICH WILL CONTINUE MOVING ACROSS 
THE WARNING AREA THROUGH THE EARLY MORNING HOURS.  ALTHOUGH THE RAIN 
MAY NOT BE HEAVY ALL THE TIME...IT WILL BE PERSISTENT...WHICH WILL 
MAKE IT HARD FOR CREEKS...STREAMS AND LOW LYING AREAS TO DRAIN.  THE 
GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3683 8773 3651 8815 3652 8927 3675 8913
          3671 8835

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:00 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 3:00 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT SAT MAY 27 2000

MAIN CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TONIGHT WITH ASSOCIATED POTENTIAL FOR
FLASH FLOODING.

LATEST 07Z SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER SOUTHWEST IOWA
WITH A WARM FRONT EXTENDING SOUTHEAST FROM THE LOW INTO SOUTHERN
INDIANA AND NORTHERN KENTUCKY. A COLD FRONT TRAILS SOUTHWEST FROM
THE LOW THROUGH EASTERN KANSAS AND INTO THE OKLAHOMA PANHANDLE. JUST
ONE LOOK AT THE LATEST IR SATELLITE LOOP VIRTUALLY PAINTS THE
PICTURE FOR TODAY...WITH NUMEROUS THUNDERSTORM COMPLEXES PLASTERED
OVER THE MIDWEST. ONE COMPLEX OVER CENTRAL ILLINOIS AND ACROSS I-70
IN MISSOURI IS APPROACHING NORTHWEST PARTS OF THE FORECAST AREA.
ANOTHER COMPLEX OVER NORTHERN ARKANSAS AND SOUTHERN MISSOURI IS
ALREADY AFFECTING THE SOUTHWEST PART OF THE FORECAST AREA.

NGM/ETA/AVN FORECAST MODELS ARE ALL IN GENERAL AGREEMENT ON THE
POSITION OF THE SURFACE FEATURES THROUGH 00Z SUNDAY...THEN DIVERGE
SOMEWHAT AS THE ETA SWINGS THE COLD FRONT THROUGH ABOUT 6 HOURS
SOONER THAN NGM/AVN. WITH FRONTAL PASSAGE...ETA ALSO ENDS PRECIP
SOONER WITH DECREASED INSTABILITY VALUES. THIS DOES NOT LOOK
REASONABLE...SO WILL GENERALLY FOLLOW NGM/AVN MODEL SOLUTIONS PAST
24 HOURS.

SO EXPECT THE SURFACE LOW TO BE OVER CENTRAL ILLINOIS BY 00Z SUNDAY
WITH THE TRAILING COLD FRONT EXTENDING SOUTHWEST THROUGH SOUTHERN
MISSOURI INTO TEXAS. THE COLD FRONT SHOULD PASS ACROSS THE FORECAST
AREA OVERNIGHT AND EXIST TO OUR EAST BY 12Z SUNDAY. IN THE
MEANTIME...AN H5 LOW DEEPENS AND MOVES INTO CENTRAL ILLINOIS BY 12Z
SUNDAY...THEN INTO THE OHIO VALLEY BY 00Z MONDAY.

BEFORE THE FRONT MOVES THROUGH...NUMEROUS THUNDERSTORM COMPLEXES
POSE THE THREAT FOR WIDESPREAD HEAVY RAIN AND FLASH FLOODING TODAY
AND TONIGHT. ETA/NGM LAYER PRECIPITABLE WATER VALUES APPROACH 2
INCHES THIS AFTERNOON AND EVENING WITH K INDICES ABOVE 30 DURING THE
SAME TIME FRAME. WITH ANTECEDENT RAINS OVER PARTS OF THE FORECAST
AREA IN COMBINATION WITH TODAY/S HEAVY RAIN POTENTIAL...WILL ISSUE
FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA TODAY...AND WILL LET DAY
SHIFT EXTEND WATCH INTO TONIGHT/S PERIOD IF NECESSARY.

CURRENT ZONES ARE GOING MIDDLE TO UPPER 80S FOR TODAY/S HIGH
TEMPERATURES. GIVEN AMPLE CLOUD COVER AND WIDESPREAD CONVECTION
TODAY AND THE LOWERED FWC/FAN MOS VALUES...WILL CUT HIGHS INTO THE
UPPER 70S AND LOWER 80S FROM NORTH TO SOUTH. PREFER A BLEND OF
FWC/FAN MOS VALUES FOR REMAINDER OF FORECAST.

.PAH...FLASH FLOOD WATCH ENTIRE CWA TODAY.

PRESLEY

In the hours before

Special weather statement, May 27, 12:12 AM CDT, 5 hours before
ILZ075>078-080>083-INZ081-082-085>087-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 AM CDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH 374 IS IN EFFECT UNTIL 600 AM...

...THE WATCH INCLUDES NORTHERN PARTS OF SOUTHERN ILLINOIS AND
   MOST OF SOUTHWEST INDIANA...

COUNTIES INCLUDED ARE:

IN SOUTHERN ILLINOIS - PERRY...JEFFERSON...FRANKLIN...WAYNE...
HAMILTON...WHITE...EDWARDS AND WABASH.

IN SOUTHWEST INDIANA - GIBSON...PIKE...POSEY...VANDERBURGH...AND
WARRICK.

AT 1205 AM...RADAR SHOWED STRONG THUNDERSTORMS CAPABLE OF HEAVY RAIN
AND POSSIBLY SMALL HAIL MOVING NORTHEAST AT 40 MPH ACROSS GIBSON
AND PIKE COUNTIES IN SOUTHWEST INDIANA. MORE THUNDERSTORMS WERE
MOVING ACROSS EAST CENTRAL MISSOURI INTO CENTRAL ILLINOIS. THESE
STORMS ARE EXPECTED TO MOVE SOUTHEAST OVERNIGHT INTO THE AREA. SOME
OF THESE STORMS MAY BE SEVERE...CAPABLE OF STRONG DAMAGING WIND...
AND POSSIBLY HAIL.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, May 27, 3:03 AM CDT, 2 hours 9 minutes before
ILZ075>078-080>082-270930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SAT MAY 27 2000

...LINE OF THUNDERSTORMS MOVING SOUTHEAST TOWARD THE REGION...

AT 300 AM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR
LAWRENCEVILLE TO SALEM TO NASHVILLE MOVING SOUTHEAST AT 30 MPH. THE
LINE SHOULD BE FROM NEAR FAIRFIELD TO DU QUOIN BY 400 AM.  EXPECT
HEAVY DOWNPOURS OF RAIN...DANGEROUS LIGHTNING AND LOCALLY GUSTY
WINDS TO 40 MPH WITH THESE STORMS.

SDB
Special weather statement, May 27, 4:13 AM CDT, 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH 374 IS CANCELED...
...SEVERE THUNDERSTORM WATCH 372 HAS EXPIRED...

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
NUMBER 374 AS OF 400 AM.  ALTHOUGH THERE ARE STILL THUNDERSTORMS ON
RADAR...THE MAIN THREAT HAS BECOME LOCALLY HEAVY RAIN AND THE THREAT
OF STRONG WINDS AND HAIL HAS DIMINISHED.  FOR THIS REASON THE WATCH
HAS BEEN CANCELED.  WATCH NUMBER 372 HAS BEEN ALLOWED TO EXPIRE.

THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY FOR ALL OF THE REGION.

AT 400 AM RADAR SHOWED MOST OF THE SHOWERS WERE ACROSS SOUTHEAST
MISSOURI INTO WEST KENTUCKY...GENERALLY EAST OF THE PENNYRILE PARKWAY
OF KENTUCKY.  DOPPLER RADAR ESTIMATES THAT THE HEAVIEST RAIN...
FROM HALF TO ABOUT AN INCH PER HOUR...STRETCHED FROM NEAR MURRAY
THROUGH HICKMAN KENTUCKY AND OVER NEW MADRID COUNTY MISSOURI.  THIS
ACTIVITY WILL CONTINUE MOVING EAST AND OVERSPREAD THE PENNYRILE
REGION OF KENTUCKY BEFORE DAYBREAK.

ANOTHER AREA OF RAIN WAS MOVING ACROSS SOUTHEAST ILLINOIS TOWARD
SOUTHERN INDIANA...BUT SHOULD MISS THE EVANSVILLE METRO AREA. THE
RAIN OVER KENTUCKY WILL LIKELY SPREAD NORTHEAST ACROSS SOUTHERN
ILLINOIS AND INTO SOUTHWEST INDIANA BY SUNRISE.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER UPDATES OR
POSSIBLE WARNINGS.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:25 PM CDTFlash Flood WarningPAHFulton3 hr
May 27, 1:57 PM CDTSevere Thunderstorm WarningPAHCalloway63 min
May 27, 2:33 PM CDTFlash Flood WarningPAHCalloway, Trigg117 min
May 27, 3:11 PM CDTSevere Thunderstorm WarningPAHChristian, Todd49 min
May 27, 3:26 PM CDTFlash Flood WarningPAHChristian, Todd2 hr

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.